Does prednisone put you in remission?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

j_web
Regular Member


Date Joined Nov 2009
Total Posts : 205
   Posted 1/17/2010 3:58 PM (GMT -7)   
Prednisone didn't work at all last time. But this time, WOW. I feel fantastic and am eating like a horse (and not just 'safe' foods either).

I'm only on a 3-week course. What should I expect? Is this remission or is it a very temporary lessening of symptoms? If I wasn't struggling with blood glucose, I would be 100%!
CD since July 2007 - prenatal vitamins + extra vit. D, vit. C and iron, fish/flax oil, probiotics

Following excellent Omega-3 diet as per James Scala's 'The New Eating Right for the Bad Gut' - got me out of a flare.


GDen
Veteran Member


Date Joined May 2009
Total Posts : 703
   Posted 1/17/2010 4:19 PM (GMT -7)   
Once you start tapering off pred you'll see if it really knocked CD into remission.
Cimzia, Asacol


j_web
Regular Member


Date Joined Nov 2009
Total Posts : 205
   Posted 1/17/2010 4:24 PM (GMT -7)   
OK, thanks. I hadn't given pred much thought before because it never worked (due to c-diff, we now know).
CD since July 2007 - prenatal vitamins + extra vit. D, vit. C and iron, fish/flax oil, probiotics

Following excellent Omega-3 diet as per James Scala's 'The New Eating Right for the Bad Gut' - got me out of a flare.


MAG102886
Veteran Member


Date Joined Jul 2008
Total Posts : 674
   Posted 1/17/2010 6:08 PM (GMT -7)   
It puts me in remission if I'm on 50mg or more. Once I start to taper I get sick again. I pretty much refuse to take it anymore though, for me the side effects are worse then the actual problem.
Dianogsed with Crohns: At 16 years old. 23 years old now.
Surgeries:3 Bowel Resections, Gallbladder Removed, 3 Abscess Cleanings, Fistula Repair
Current Meds: Methorexate, Vitamin B12 (injections), Nexium.
Next Surgery: None.
 

MoobyDoo
Regular Member


Date Joined Sep 2009
Total Posts : 212
   Posted 1/17/2010 9:02 PM (GMT -7)   
It put my daughter into remission and I was thrilled to see her eating the house down for a change. But it only lasted about 10 weeks after she stopped taking it, then symptoms and weight loss gradually returned. No c.diff for her, we've checked.  Wish I had better news for you, but on the flip side I hear it really does work wonders for some.
 (PS. She lost clumps of hair in the brush every morning when she was tapering off, but that soon stopped.)

  • Nanners
    Elite Member


    Date Joined Apr 2005
    Total Posts : 14995
       Posted 1/18/2010 7:51 AM (GMT -7)   
    While you are first on it, it makes you feel great. But as you wean down you will get some more side effects. You may not flare when you get off, but hopefully you are taking another med such as 6mp/Imuran or one of the other meds that will help you keep your Crohns in check. I only take Asacol and that is keeping me in remission, the Pred just was the starter to get me there, its the Asacol keeping me there, in my case. Good luck!
    Gail*Nanners* Co-Moderator for Crohns Disease & Anxiety/Panic
    Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
    *Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

    njmom
    Veteran Member


    Date Joined Apr 2006
    Total Posts : 1884
       Posted 1/18/2010 9:18 AM (GMT -7)   
    Prednisone can be a great help, but perhaps like Entocort it is unable to cause mucosal healing.
     
    Meaning you can feel great, but the inflammation is still festering in your system - in my daughter's case, for instance, continuing to cause ulceration in the terminal ileum even though she felt fine with zero symptoms.

    grayeyedblonde
    Regular Member


    Date Joined Jul 2008
    Total Posts : 383
       Posted 1/23/2010 5:37 PM (GMT -7)   
    When starting Pred I feel like I can do anything!! My house is super clean (almost insanely so!) I get by on very little sleep, and I eat almost anything I want. I seem to get food cravings on Pred though, and will crave 1 or 2 foods every day, several times a day. Once it was Lucky Charms cereal, another time it was Oranges and Peppermint Patties, and once it was eggs fried over easy, sliced tomatoes and mayo on toast. shocked I have no idea how I came up with that concoction, but it sounded awesome at the time and will still have one every once in a while although I don't tolerate raw veggies well at all.

    Pred always seem to put me into remission when I was younger. I don't think it works as well any more though... shakehead
    Dx'd w/ Crohn's in 1979 at age 14, have had minor flares throughout the years, but mostly kept in remission. Bad flare 2008 but no health insurance so I dealt with it. Colonoscopy in July 2009 caused a perforated colon, emergency bowel resection. Was on Pred. Dr. wants to try Humira...
    Currently just take a multivitamin, calcium, magnesium, and fish oil.


    sickandlucky
    Regular Member


    Date Joined Oct 2009
    Total Posts : 253
       Posted 1/23/2010 7:49 PM (GMT -7)   
    I was wondering the same thing... I'm on it for what will end up being 4 months, started at 40mg and tapering down 5mg every two weeks. I felt GREAT when I started it too! I still feel generally good, with the exception of today (had some D and LRQ pain; I've been way too bad about what I'm eating). I really am hoping that I stay feeling so good. I started 100 mg of imuran the week before Christmas and hopefully it agrees with me... Good luck!!! Hopefully prednisone will knock the DD right down!
    female 19, diagnosed crohns december 2008
    entocort/pentasa previously, now prednisone & imuran, probiotics, calcium w/d3, biotin, folic acid, zinc, omega 3s, digestive enzymes & prenatal multivitamin


    BeeSting
    Regular Member


    Date Joined Nov 2008
    Total Posts : 392
       Posted 1/24/2010 1:26 PM (GMT -7)   
    I too started at 40 mg and had a gradual tapering, but when on 5 mg I got active disease again. I stopped using prednisone, started using LDN, this is more than 2 years ago and I am doing fine, Low Dose Naltrexone is giving me a great health.

    j_web
    Regular Member


    Date Joined Nov 2009
    Total Posts : 205
       Posted 1/24/2010 1:52 PM (GMT -7)   
    I just got down to 10mg and feel like I'm getting symptoms again (BOO).

    When I was on 30mg I felt fabulous. On 20mg, I felt 99%. Problem is, I have type 1 diabetes so prednisone cannot be a long-term solution for me, it messes up my blood sugar too much. I'm definitely open to stepping it back up for a couple of weeks and maybe switching to Entocort to see if I have the same blood sugar response.

    I had forgotten what it feels like to be well (or, as well as possible). I want that back again.
    CD since July 2007 - prenatal vitamins + extra vit. D, vit. C and iron, fish/flax oil, probiotics

    Following excellent Omega-3 diet as per James Scala's 'The New Eating Right for the Bad Gut' - got me out of a flare.


    MoobyDoo
    Regular Member


    Date Joined Sep 2009
    Total Posts : 212
       Posted 1/24/2010 6:21 PM (GMT -7)   
    May sound crazy, and I have no personal experience with this, but have you considered trying Tart Cherry Juice?  If you do some research on it, you'll read that it has many health benefits, one of which may be anti-inflammatory properties.  Another board member here posted about it a week or more ago briefly.  Not sure if that will work with your Diabetes, but may be worth reading about at the very least. My daughter is on entecort now too, and while it has helped with bowel movements, it has not helped with stomach pain and weight loss.  The most helpful thing so far has been a low res/low fiber diet. She has gained 2 lbs. this week, and it's only been 1 week since she's been on it. And NO tummy pain. Seems ridiculous tho, to think that fruits and veggies are her enemy.


  • ozonehole
    Veteran Member


    Date Joined Dec 2006
    Total Posts : 559
       Posted 1/24/2010 8:57 PM (GMT -7)   
    Even 10 mg a day made me feel great, gave me a huge appetite. But the side effects came soon enough. First, blurry vision. I finally got that checked and found out I had "steroid-induced glaucoma." Had to go off the prednisone immediately, and can never take it again.

    My father had cancer, which eventually killed him. But prednisone made him feel much better, almost normal. He was on it for 10 months I believe. Unfortunately, it sucked all the calcium out of his bones - he had to be VERY careful about injuring himself. Even to sit down on a hard chair or stool could have caused a fracture, so we had to make sure all the chairs were heavily padded. Padded toilet seat too.

    Some people can tolerate steroids better than others. But it's not good for you in the long-term.
    Crohn's since 1988
    3 resections

    New Topic Post Reply Printable Version
    Forum Information
    Currently it is Wednesday, December 07, 2016 5:29 PM (GMT -7)
    There are a total of 2,734,356 posts in 301,205 threads.
    View Active Threads


    Who's Online
    This forum has 151325 registered members. Please welcome our newest member, artgal234.
    378 Guest(s), 10 Registered Member(s) are currently online.  Details
    don826, Celeste15, Artist Mark, Wanda1225, Teamchris, Huddie, ChickNorris, time2reclaim, Fairwind, artgal234


    Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
    Advertisement
    Advertisement

    ©1996-2016 HealingWell.com LLC  All rights reserved.

    Advertise | Privacy Policy & Disclaimer